Alert archive / Colorado / High Wind Watches in 2025

High Wind Watch 2, NWS Denver/Boulder, CO

March 3, 20256 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 3, 2025, 2:20 AM MST for 6 counties in Colorado. It took effect at Mar 4, 2025, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2025, 2:20 AM MST (09:20 UTC)
In effect from
Mar 4, 2025, 12:00 AM MST
Expired
Mar 3, 2025, 11:59 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 2, 11:33 PM MST, 2 hours 47 minutes earlier. Its key messages:

  • Winter storm to bring heavy snowfall and very windy conditions to the Front Range Mountains and eastern plains Monday night and Tuesday.
  • Significant travel impacts possible across the North Central Mountains starting Monday afternoon and across the eastern plains late Monday night and Tuesday due to snow and strong winds.
  • The next storm system is expected late Thursday and Friday.
Area forecast discussion, Mar 2, 11:33 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1133 PM MST Sun Mar 2 2025

.KEY MESSAGES...

- Winter storm to bring heavy snowfall and very windy conditions
  to the Front Range Mountains and eastern plains Monday night and
  Tuesday.

- Significant travel impacts possible across the North Central
  Mountains starting Monday afternoon and across the eastern
  plains late Monday night and Tuesday due to snow and strong
  winds.

- The next storm system is expected late Thursday and Friday.

&&

.UPDATE...
Issued at 801 PM MST Sun Mar 2 2025

Another quiet evening across the forecast area to end the weekend.
Satellite shows mid/high cloud cover across most of the high
country, which should spread into the plains overnight. Outside
some changes in cloud cover, little other weather of note is
expected through tomorrow morning, and only some minor grid edits
were made in this period.

We continue to watch trends in the early 00z guidance.
Unfortunately, we still appear to be pretty far from a consensus
at this point. The ECMWF and it's ensemble continue to trend
drier/further southeast with the axis of heaviest QPF, while some
00z CAMs are much more bullish with snow potential across the
Palmer Divide and eastern plains. We will hope for better
agreement overnight, but these rapidly deepening storms often come
with a few day-of surprises.

There is better agreement about widespread wind across the plains
Tuesday. With 700mb winds of 50-70kt in a cold air advection
regime we should see pretty widespread gusts of 50-60 mph. Like
the day shift, I did contemplate some High Wind Watches, but
decided to wait and let the night shift take a closer look and try
to capture all of our highlight updates at one time.

&&

.SHORT TERM /Through Monday/...
Issued at 304 PM MST Sun Mar 2 2025

Quiet day today ahead of the incoming storm. We're starting to see
some cloud development over the mountains, but that will probably
fade this evening before we see more significant moisture moving
into the mountains later tonight. A little wind will persist in
most areas, though the low lying cold spots could still cool off
pretty well. Forecast lows look pretty good, though we could see
the coldest spots drop to around 20 on the plains (Limon, between
Greeley/Fort Morgan) with a few single digits in places like
Fraser. Some low clouds are likely near the eastern border.

On Monday clouds will increase over the northern mountains in the
morning, then sag southward with showers breaking out in the
north. Models vary in the intensity of the showers, with some of
the more aggressive small scale models producing over half an inch
of QPF in Larimer county. We trimmed this back a bit, but the
scenario of foothills convection breaking out by mid to late
afternoon seems reasonable. It should be too warm for snow below
6,000 feet until evening, with the possible exception of the
Cheyenne Ridge area. Starting the Front Range Winter Storm Warning
at 3 PM looks about right. We added a Winter Weather Advisory for
the Rabbit Ears Pass area starting at 11 AM, as snowfall will be
earlier and lighter there but still probably impactful with the
snow/wind combination. Forecast temperatures look good for Monday,
with temperatures dropping from the low 60s into the 40s in the
afternoon from Denver northward.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 304 PM MST Sun Mar 2 2025

Monday night and Tuesday a potent spring storm system is expected to
impact portions of North Central and Northeastern Colorado. The
majority of the models are showing a closed 500 MB low tracking from
Southeastern CO. Monday evening into Western Kansas by Tuesday
morning. The storm will first impact the Northern Mountains during
the afternoon hours as ample QG lift, moisture and instability
combines with cold air advection and favorable northwesterly
orographic flow. Many of the models are focusing on the heaviest
snow from Rocky Mountain National Park northwest across the
Medicine Bow Range from mid afternoon through early morning
Tuesday with snowfall rates between 1 and 2 inches per hour
possible. These areas could see total snowfall amounts between 8
and 18 inches with lighter amounts across the remainder of the
high country. The heavy snow combined with strong winds gusting to
60 mph will lead to difficult and dangerous travel.

Now focusing further east across the plains, a strong pressure
gradient on the back side of low will produce strong northerly
winds (45 mph to 65 mph) across portions of the Northeastern
Plains Monday night and Tuesday. Further west, lighter
northwesterly winds are expected across the Front Range Urban
Corridor due to a downsloping flow. This type of scenario is a
favorable environment to produce a deformation zone on the back
side of the low with a heavy band of snow associated with it. At
this time, it's difficult to know the exact location and
progression of the heavier band. However, confidence is highest
that the heavier snow, blizzard conditions and difficult travel
impacts will be from the Palmer Divide east and northeast into
Northern Lincoln and Southern Washington Counties.

Further north across the plains, there is still quite a bit of
uncertainty in snowfall amounts and travel impacts due to model
differences and a later change over from rain to snow. The model
ensembles are showing 1-2" of accumulation from this system,
while some of the deterministic solutions are showing up to 9
inches across our far northeastern Counties. Further west, the
downsloping flow may lead to little or no accumulation across the
northern Front Range Urban Corridor and adjacent plains. However,
the 18Z HRRR which is somewhat stronger and further north with the
upper low, brings the deformation zone further to the west. This
solution is suggesting 5- 10" of snow from Metro Denver into
Southwest Weld County and 6-12" across Northeastern Weld County.
This is the outlier, but not out of the realm of possibility;
especially, since it is March. This storm bears watching as minor
changes in the storm track could have a significant effect in
snowfall totals as well as travel impacts. Stay tuned.

Dry and warmer weather along with lighter winds are expected on
Wednesday as upper level high pressure rebuilds over the Rocky
Mountain Region.

A return to unsettled weather is expected on Thursday into Friday as
the next storm system moves across the forecast area. The mountains
should see another round of snow with this system with some rain and
snow possible across the lower elevations.

Dry and warmer weather is expected by next weekend as upper level
high pressure rebuilds over the state.

&&

.AVIATION /06Z TAFS through 06Z Tuesday/...
Issued at 1130 PM MST Sun Mar 2 2025

Winds look to be due southwesterly at DIA overnight, with normal
diurnal patterns on Monday. Models show a decent front to push
down over the airport around 00Z late Monday afternoon. Winds will
be from 340-350 at 18-25 knots. Gusts from 30-40 knots are
possible. There will be no ceiling issues for the TAF from now
through late Monday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Monday to 11 AM MST Tuesday
for COZ031.

Winter Storm Watch from Monday afternoon through Tuesday
afternoon for COZ033-034.

Winter Storm Watch from Monday evening through Tuesday afternoon
for COZ041-045>047-049.

Winter Storm Watch from late Monday night through Tuesday
afternoon for COZ042-048-050-051.

Red Flag Warning from 11 AM to 6 PM MST Monday for COZ247.

&&

UPDATE...Hiris
SHORT TERM...Gimmestad
LONG TERM...JK
AVIATION...RJK
Hazardous weather outlook, Mar 2, 9:29 AM MST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
929 AM MST Sun Mar 2 2025

COZ030>051-031630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
929 AM MST Sun Mar 2 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong storm will move across the state Monday night and
Tuesday. Precipitation will begin as rain across the lower
elevations and then switch to snow Monday night with all snow by
Tuesday morning. Snowfall forecast for areas along and north of
I-76 is highly uncertain due to the storm track and when the
change over to snow occurs.

Very windy conditions are also expected to develop with this
storm with gusts to 60 mph possible over the eastern plains. The
strong winds and snowfall will produce considerable blowing and
drifting snow with blizzard conditions possible. The worst
conditions are expected to be south of Denver over the Palmer
Divide and also east of Denver on I-70. Travel in these areas may
become very difficult to impossible due to the blowing and
drifting snow.

For the mountains, snow forms Monday afternoon and will possibly
be very heavy late Monday afternoon and evening as the main storm
crosses the state. Snow is expected to continue through Tuesday,
though the intensity is expected to lighten up. Winds to 60 mph
over the higher passes are expected to produce blowing and
drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:16 AM MSTBlizzard WarningBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Phillips and 2 more25 hr
Mar 3, 2:16 AM MSTWinter Storm WarningBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more25 hr
Mar 3, 2:20 AM MSTHigh Wind WarningBOUAdams, Arapahoe, Douglas, Elbert, Larimer, Lincoln and 6 more39 hr
Mar 3, 3:50 PM MSTSpecial Weather StatementBOUWeld40 min

Nearby

High Wind Watches in Colorado, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.